Format

Send to

Choose Destination
Am J Gastroenterol. 2001 Jun;96(6):1698-703.

Postmarketing reports of QT prolongation and ventricular arrhythmia in association with cisapride and Food and Drug Administration regulatory actions.

Author information

1
Office of Post-Marketing Drug Risk Assessment, Center for Drug Evaluation and Research, Food and Drug Administration, Rockville, Maryland 20857, USA.

Abstract

OBJECTIVE:

To describe the postmarketing safety data used in the risk assessment of cisapride and to summarize the regulatory actions of the Food and Drug Administration (FDA).

METHODS:

The FDA analyzed reports of patients who developed QT prolongation, torsades de pointes, and ventricular arrhythmia in association with the use of cisapride to assess probable etiology and risk factors.

RESULTS:

While cisapride was being marketed from 1993-1999, the FDA received reports of the following patients: 117 who developed QT prolongation; 107, torsades de pointes; 16, polymorphic ventricular tachycardia; 18, ventricular fibrillation; 27, ventricular tachycardia; 25, cardiac arrest; 16, serious (unspecified) arrhythmia; and 15, sudden death; for a total of 341 individual patients affected, following use of cisapride. Eighty (23%) of the 341 patients died. Deaths were directly or indirectly associated with an arrhythmic event. Factors that suggested an association with cisapride included a temporal relationship between use of cisapride and arrhythmia, the absence of identified risk factors and other explanations for arrhythmia in some patients, and cases of positive dechallenge and rechallenge. In most individuals, the arrhythmia occurred in the presence of risk factors (other drugs and/or medical conditions).

CONCLUSIONS:

Postmarketing reports and pharmacokinetic and electrophysiological data provided evidence that cisapride is associated with the occurrence of QT prolongation and torsades de pointes. The risk of fatal arrhythmia with cisapride was believed to outweigh the benefit for the approved indication, treatment of nocturnal heartburn due to gastroesophageal reflux disease, leading to the drug's discontinuation in the United States.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center